Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 260, NWS Morristown, TN

July 30, 2008Loudon County, McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 30, 2008, 3:44 PM EDT for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2008, 3:44 PM EDT (19:44 UTC)
Expired
Jul 30, 2008, 4:45 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT WED JUL 30 2008

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A QUASI-STATIONARY FRONT OVER THE LOWER OHIO RIVER
VALLEY AND OZARKS REGION...WITH A VERY WARM AND HUMID AIR MASS OVER
THE FORECAST AREA. GFS MODEL INDICATES THAT THIS FRONTAL BOUNDARY
WILL BECOME THE FOCUS FOR AN MCS ACROSS THE LOWER OHIO RIVER VALLEY
LATER THIS EVENING. THIS MCS SHOULD THEN MOVE EAST ACROSS KENTUCKY
AND INTO SOUTHWEST VA AND NORTHEAST TN ON THURSDAY MORNING. A
MODERATELY UNSTABLE AIR MASS IS PROGGED TO DEVELOP AGAIN BY THURSDAY
AFTERNOON...AS A STRONG UPPER-LEVEL SHORT WAVE SWINGS ACROSS THE
OHIO AND TN RIVER VALLEYS. THE COMBINATION OF THE POSSIBLE OVERNIGHT
MCS...THE MODERATELY UNSTABLE AIR MASS...AND THE UPPER-LEVEL SHORT
WAVE SHOULD RESULT IN A FAIRLY GOOD COVERAGE OF CONVECTION ON
THURSDAY. MODELS STILL INDICATE THAT A COLD FRONT WILL MOVE THROUGH
THE FORECAST AREA BY FRIDAY...WITH DRY WEATHER EXPECTED INTO FRIDAY
NIGHT. THIS QUICK FRONTAL PASSAGE MAY BE A LITTLE TOO OPTIMISTIC
CONSIDERING THE TIME OF YEAR...BUT IT APPEARS THAT THE UPPER SHORT
WAVE MAY GIVE THE FRONT ENOUGH OF A PUSH TO BELIEVE THIS SOLUTION.
THUS...WILL KEEP FRIDAY AND FRIDAY NIGHT DRY FOR NOW. AS FOR
TEMPS...WILL GENERALLY GO WITH A PERSISTENCE FORECAST THROUGH THE
PERIOD...BUT WITH MINS A LITTLE HIGHER TONIGHT (COMPARED TO LAST
NIGHT) AND MAXES A LITTLE COOLER ON THURSDAY.

.LONG TERM....LONG TERM (SATURDAY THROUGH WEDNESDAY)...STAYED WITH
THE ECMWF FOR LONG TERM PERIOD WHICH FEATURES A STRENGTHENING RIDGE
OVER THE FORECAST AREA WITH TEMPERATURES RESPONDING TO HIGH
INSOLATION AND ADIABATIC WARMING. DID NOT GO QUITE AS HIGH AS
SUGGESTED MOS TEMPS INSTEAD FAVORING NUMBERS 5-7 DEGREES ABOVE
NORMAL. TOWARD THE END OF THE FORECAST PERIOD AROUND TUESDAY AND
WEDNESDAY TROF DEVELOPING OVER EASTERN CANADA MAY BE ABLE TO FLATTEN
RIDGE ENOUGH FOR SOME SHORTWAVE ENERGY TO BUILD SOUTHEAST INTO THE
SOUTHERN APPALACHIANS SO KEPT SLIGHT CHANCE POPS GOING FOR
CONVECTION ON THESE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  88  72  92  71 /  40  70  40   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  88  69  92  70 /  40  70  40   0   0
OAK RIDGE, TN  72  88  69  92  70 /  50  70  40   0   0
TRI CITIES AIRPORT, TN  70  84  65  90  66 /  50  70  40   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/
Hazardous weather outlook, Jul 30, 3:45 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EDT WED JUL 30 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 AM EDT WED JUL 30 2008 /245 AM CDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER, ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY BRIEFLY
REACH STRONG LEVELS WITH GUSTY WINDS TO NEAR 50 MPH. SMALL HAIL AND
LOCALLY HEAVY RAINS IN EXCESS OF TWO INCHES MAY ALSO OCCUR WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ORGANIZED UPPER LEVEL SYSTEM WILL PRODUCE NUMEROUS THUNDERSTORMS
ON THURSDAY. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND
POTENTIALLY DAMAGING WINDS STRONGER THAN 50 MPH. EXTREMELY HEAVY
RAIN COULD OCCUR WHICH WILL CAUSE LOCAL FLOODING, ESPECIALLY IN
URBANIZED AREAS AND THE TYPICALLY FLOOD PRONE LOW SPOTS. NEVER
DRIVE THROUGH WATER RUNNING ACROSS ROADS. LAST, FREQUENT LIGHTNING
WILL OCCUR WITH THESE STORMS. REMEMBER, IF YOU HEAR THUNDER,
LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

FROM FRIDAY THROUGH WEDNESDAY...NO HAZARDOUS IS EXPECTED AT THIS
TIME, THOUGH SOME THUNDERSTORMS ARE EXPECTED LATER IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY, BUT IS LIKELY ON THURSDAY.

BB

In the hours before

Special weather statement, Jul 30, 1:30 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT WED JUL 30 2008

VAZ002-301830-
WISE-
130 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM WILL AFFECT WISE COUNTY THROUGH 230 PM...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WHITESBURG...MOVING EAST
AROUND 30 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 30, 1:36 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 PM EDT WED JUL 30 2008

TNZ035-301830-
MORGAN-
136 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM WILL AFFECT MORGAN COUNTY THROUGH 230 PM...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHWEST OF FAIRFIELD GLADE...MOVING
EAST AROUND 20 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 30, 2:36 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT WED JUL 30 2008

TNZ083-084-301930-
MEIGS-RHEA-
236 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM WILL AFFECT MEIGS AND RHEA COUNTIES THROUGH
330 PM...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAYTON...MOVING EAST AROUND 10 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Jul 30, 2:58 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     DEERLODGE               36.20N 84.76W
07/30/2008                   MORGAN             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Special weather statement, Jul 30, 3:06 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT WED JUL 30 2008

TNZ067-302000-
ROANE-
306 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM WILL AFFECT ROANE COUNTY THROUGH 4 PM...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKWOOD...MOVING EAST AROUND 25 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:51 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott39 min
Jul 30, 2:56 PM EDTAreal Flood AdvisoryMRXRhea2 hr
Jul 30, 3:03 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea57 min
Jul 30, 3:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane44 min
Jul 30, 3:47 PM EDTSevere Thunderstorm WarningMRXBradley, Polk58 min
Jul 30, 6:15 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott45 min
Jul 30, 7:02 PM EDTAreal Flood AdvisoryMRXScott58 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.